Prednisone Problems

The “tell your doctor right away if” list . . .

“It’s 11:25 pm, my cheeks are hot, my heart is racing, and I’m as surly as a caged bear.” That’s the one sentence I wrote last night. I’d forced myself into bed out of a rare sense of nighttime responsibility, because my usual habit is to sit in my chair until I can no longer stay awake. I wanted to think that if I lied down and closed my eyes for a few minutes, the sleep would come easily, as it almost always does. But Prednisone was still working its hateful spell. The steroid was prescribed by a very personable doctor at a walk-in clinic near my house for the previous day’s diagnosis of bronchitis, and if I had been asked my opinion of its effects on Sunday morning, I’d have been mostly satisfied: my sinuses were clear, and I even had a bit of my energy back. I suppose the Prednisone was accomplishing its primary function of alleviating inflammation. But the day would unfold with unpleasant complications.

One of my favorite things to do with my eldest son is play LEGOs. Lately, few opportunities have presented themselves. Yesterday, however, it seemed the time had come. It’s true I was sick, but I was following my Prednisone regimen and feeling pretty okay, so Arthur chose a set, we spread everything out on the kitchen table, and after he built for a little while, he got distracted and I ended up finishing it (which is exactly how I like for it to play out, because I think I’ve actually become a bigger LEGO  fan than he). But something went gradually wrong during this LEGO build. Two-thirds of the way through, as I was searching for pieces in the big pile–a tedious but satisfactory chore, followed by the same pedestrian pleasure that accompanies jigsaw puzzle-piece finding–I realized I wasn’t having any fun, and hadn’t been, nearly the entire time. I knew this wasn’t right, and at first I attributed it to the general anxiety that derails my equanimity from time to time. It wasn’t that, though–it felt different, somehow. It was more hopeless than insecure. In fact, it didn’t seem like anxiety at all but depression. The more I thought about it, the more I felt trapped by it. I could only despair: anything I found frustrating naturally, was now, in my current mental state, always going to be that way. Dreams would never be realized; the work wasn’t worth doing. Sounds were jarring, lights too bright, and life demanded of me nothing but drudgery. My kids didn’t really need me. The only thing I could see was futility.

On WebMD’s Prednisone page, under the “tell your doctor right away if” section, one of the potential side effects listed is “mental/mood changes (such as depression, mood swings, agitation).” I’ve always considered this section of side effects to be things that applied to people who were either already in poor health or were such a small percentage of the population that I need not ever really worry about it. Maybe one person out of a million had a certain awful thing happen, so now it had to be included in the list. Besides, lots of people take Prednisone with little consequence, I assumed. But here I was, experiencing one of those specific things on the bad list. Someone close reminded me of the importance of primary care physicians. Had I made an appointment with my doctor that actually knows me, rather than opting for the convenience of a walk-in clinic, I doubt I would’ve been prescribed this medication. I’m not slamming walk-in clinics–I think they provide a necessary and noble service. But in certain situations, one might do well to remember the benefits of having a PCP. In any case, I’ve sworn off Prednisone.

Alan D. Tucker, MA
Content Writer, Essayist, & Novelist